Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 45, NWS Tallahassee, FL

December 23, 2014Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this flash flood warning at Dec 23, 2014, 5:18 PM EST for Franklin County, Gulf County, Liberty County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 5:18 PM EST (22:18 UTC)
Expired
Dec 23, 2014, 11:15 PM EST
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 55 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WGUS52 KTAE 232218
FFWTAE
FLC037-045-077-240415-
/O.NEW.KTAE.FF.W.0045.141223T2218Z-141224T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 PM EST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF EASTPOINT...
  LIBERTY COUNTY IN FLORIDA...
  EASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1115 PM EST/1015 PM CST/

* AT 513 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE MODERATE TO HEAVY RAINFALL ACROSS LIBERTY...GULF AND 
FRANKLIN COUNTIES. OVER 6 INCHES OF RAIN HAS ALREADY FALLEN TODAY 
AND AN ADDITIONAL 3 TO 4 INCHES IS LIKELY IN THE NEXT THREE TO FOUR 
HOURS. THE PUBLIC RECENTLY REPORTED ROADS FLOODING IN EASTERN 
LIBERTY COUNTY AND ANY ADDITIONAL RAINFALL WILL GREATLY INCREASE THE 
FLASH FLOOD THREAT ACROSS THE ENTIRE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  TELOGIA...HOSFORD...CLIO AND BRISTOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3013 8514 3026 8506 3059 8495 3060 8489
      3054 8488 3052 8478 3046 8478 3046 8471
      3042 8471 3039 8465 3033 8471 3032 8470
      3026 8474 3025 8470 3016 8467 2976 8480
      2974 8490 2978 8491 2973 8498 2967 8531

$$

38-GODSEY
1 follow-up statement
718 
WGUS72 KTAE 240333
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 PM EST TUE DEC 23 2014

FLC037-045-077-240341-
/O.CAN.KTAE.FF.W.0045.000000T0000Z-141224T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GULF FL-FRANKLIN FL-LIBERTY FL-
1033 PM EST TUE DEC 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LIBERTY...WESTERN 
FRANKLIN AND EASTERN GULF COUNTIES...

THE FLASH FLOOD THREAT ACROSS GULF...FRANKLIN AND LIBERTY COUNTIES 
HAS ENDED FOR THIS EVENING AS HEAVY RAINFALL HAS MOVED OUT OF THE 
WARNED AREA. HOWEVER...ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT AND 
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING. 

&&

LAT...LON 3013 8514 3026 8506 3059 8495 3060 8489
      3054 8488 3052 8478 3046 8478 3046 8471
      3042 8471 3039 8465 3033 8471 3032 8470
      3026 8474 3025 8470 3016 8467 2976 8480
      2974 8490 2978 8491 2973 8498 2967 8531

$$

38-GODSEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:02 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 23, 3:02 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EST Tue Dec 23 2014

...Additional Severe Weather Expected Tonight into Wednesday with
an Increased Threat for Flooding...

.Near Term [Through Tonight]...
Both the synoptic and the offshore warm fronts have progressed
northward slowly today, with the offshore warm front now just
offshore of the Florida coastline. Widespread coverage of showers
and thunderstorms has persisted through the day. Event total
rainfall values so far are 1-2" widespread, with a swath of 2.5-5"
from AAF to FZG. As storms continue to drop heavy amounts of
rainfall over the area, flash flooding will continue to be a
concern. Local hi-res guidance indicates another 3-4" is likely
across the area, with isolated higher totals in excess of 6"
possible.

Lower CAPE and higher CIN is in place over the area than initially
expected, suppressing some of the severe potential over land today.
However, with 0-1km shear around 20 kt and 0-6km shear around 50 kt,
we've still managed to get a few severe thunderstorms. As the
secondary warm front near the coast moves inland, the potential for
isolated tornadoes will increase in supercells that develop. As the
main squall line heads eastward into our area overnight, the chance
for wind damage will increase.

.Short Term [Wednesday Through Thursday Night]...
The squall line should be somewhere over our FL Panhandle and far
southwest GA zones at the start of the period (12Z) and progress
steadily eastward during the day. The main band of thunderstorms
will not clear the southeast FL Big Bend zones until the afternoon
hours with the front itself not crossing the Suwannee River until
close to 00Z Thursday. The primary threat for severe will be
damaging winds in the main convective pre-frontal band. Much drier
and cooler air will arrive behind the cold front. Daytime highs on
Christmas Day will be in the upper 50s to lower 60s. We still do
not expect any freezing temperatures Christmas night, but most
inland areas will dip into the mid 30s and some spots will see
some frost.

.Long Term [Friday Through Tuesday]...
The unsettled pattern will continue, typical of what we see during
El Nino years with a dominant subtropical jet. After one more dry
day on Friday, the next frontal system will be crossing the
Mississippi Valley. There is still a fair amount of disagreement
among the mid-range models in terms of how this system will evolve
as it moves east, although the new 12Z Euro is a bit closer to the
GFS than its predecessor. Rain chances will increase over the
weekend with a cold frontal passage expected on Monday or Monday
night. A moderating trend in temperatures is also forecast from
Friday through the weekend.

&&

.Aviation...
[Through 18Z Wednesday] IFR-LIFR ceilings and visibilities will
prevail (with brief occasional improvements to MVFR) with
widespread showers and thunderstorms at all terminals throughout
the period.

&&

.Marine...
Low pressure off the Texas coast will move northeast along a cold
front, tightening the gradient between this feature and retreating
high pressure. Cautionary winds will increase to advisory levels
overnight. Strong to severe storms will remain possible across the
waters, especially in a convective band that is forecast to
develop ahead of the approaching cold front. Winds will then shift
to the west behind the cold front on Wednesday, eventually veering
to the northwest and dropping below headline criteria by Thursday
morning. Seas will steadily increase through Wednesday morning,
peaking at 11 feet well offshore before a diminishing trend
commences. Offshore winds will veer to the east from Thursday
night through Saturday, finally becoming onshore ahead of our
next frontal system on Sunday.

&&

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...
Combination of radar estimates and several gage reports indicate
that through 2 pm ET today between 2 to 4 inches of rain had fallen
across South Central Georgia and into western portions of the
Florida Big Bend with some spots in South Central Georgia receiving
over 5 inches of rain. Soils are progressively becoming saturated
from today's rainfall across Southern Georgia and the Florida Big
Bend and additional rains will only increase the already growing
flood threat for tonight and Wednesday.

Radar trends suggest that rainfall rates will gradually lessen over
the next couple of hours, limiting any immediate flash flood threat.
However, later tonight as the squall line across Southern Louisiana
approaches the region, widespread heavy rainfall is expected again.
As a result, flash flooding will be likely even with the progressive
nature of the squall line given near saturated conditions.

Rivers across the area continue to rise, with some sharp increases
already noted across the upper portions of the Ochlockonee and
Little River (GA) basins. At least minor flooding in these basins
is expected, with the potential for moderate flooding from
Thomasville through Concord. Some increase is anticipated within the
Flint River system, though the bulk of the heaviest rain today has
occurred just east of the basin and overnight rain shouldn't be
enough to push any of the points below Albany to flood stage.

Further west, with the bulk of the heaviest rainfall so far
occurring either in the lower portions or outside the Chipola and
Choctawhatchee River basins, respectively, only rises to action
stage are likely with a chance of reaching minor flood stage in the
lower Choctawhatchee and in the Chipola at Altha.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   66  71  42  61  36 / 100  90  30  10  10
Panama City   67  69  44  60  43 / 100  80  20  10  10
Dothan        65  68  39  59  38 / 100  80  20   0  10
Albany        66  70  41  60  35 / 100  90  20  10  10
Valdosta      66  72  46  61  36 / 100  90  30  10  10
Cross City    68  74  49  64  35 /  80  90  40  10  10
Apalachicola  68  71  44  59  42 / 100  90  30  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     RIP CURRENT RISK through late tonight for Coastal Bay-Coastal
     Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
     for Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...MOORE
HYDROLOGY...GODSEY

In the hours before

Local storm report, Dec 23, 2:06 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TORNADO          3 SSW I-75 AT EXIT 16   30.77N 83.33W
12/23/2014                   LOWNDES            GA   FIRE DEPT/RESCUE

            TORNADO TOUCHED DOWN. TREES DOWN.

&&

MOORE
Local storm report, Dec 23, 3:25 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            SYLVESTER               31.53N 83.84W
12/23/2014                   WORTH              GA   911 CALL CENTER

            SEVERAL ROADS FLOODED IN SYLVESTER AS WELL AS ACROSS THE
            COUNTY

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 12:22 AM ESTSpecial Marine WarningTAE53 min
Dec 23, 12:42 AM ESTSpecial Weather StatementTAEDixie33 min
Dec 23, 4:42 AM ESTSmall Craft AdvisoryTAE53 hr
Dec 23, 5:32 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton46 hr
Dec 23, 6:52 AM ESTSpecial Marine WarningTAE113 min
Dec 23, 8:22 AM ESTSpecial Marine WarningTAE113 min
Dec 23, 9:31 AM ESTRiver Flood WarningTAEGadsden, Leon11 days
Dec 23, 12:16 PM ESTSpecial Marine WarningTAE3 hr
Dec 23, 3:12 PM ESTSpecial Marine WarningTAE2 hr
Dec 23, 3:54 PM ESTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty9 days
Dec 23, 4:39 PM ESTFlash Flood WarningTAEGadsden6 hr
Dec 23, 4:58 PM ESTSpecial Marine WarningTAE2 hr
Dec 23, 5:37 PM ESTFlash Flood Warning EmergencyTAEJefferson, Leon, Wakulla6 hr
Dec 23, 6:38 PM ESTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla52 min
Dec 23, 6:48 PM ESTSpecial Marine WarningTAE117 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.